Diabetic retinopathy is a complication of diabetes, caused by high-blood sugar levels damaging the retina.
New Delhi: Days after 20 people were allegedly injected with contaminated medicine in their eyes, the G.T.B. Hospital will conduct investigation into negligence on the part of doctors and nurses.
On Saturday, 20 patients, suffering from diabetic retinopathy, received injections in their eyes for treatment, following which they reported back to the hospital the next day complaining about blurred vision, pain and watering eyes. Eight of the 20 patients were suffering from severe infection and were referred to AIIMS for surgical treatment.
According to Sunil Kumar, medical director, Guru Teg Bahadur Hospital, the preliminary investigation does not suggest any allergic reaction but an infection.
“We are working on finding out about infection. We have constituted a committee and we won’t blame or punish anyone without investigation. We won’t spare anyone if found guilty. There are lots of things to be probed. We will investigate the nurses, doctors. We need to examine the microbiology lab also,” said Dr Kumar.
The sample of the Avastin (Bevacizumab), medicine, with which the patients were injected, has also been sent for testing and the report is expected after two to three days. Usually the report is prepared within 48 hours.
Meanwhile, Dr Atul Kumar, head of the Dr Rajendra Prasad Centre for Ophthalmic Sciences at AIIMS, said that all the patients have recovered and have restored their vision.
“They had come for a follow-up today and all of them are improving,” he said, adding that while Avastin is a safe sight-saving drug, used all over the world, “mishaps can happen anytime, anywhere”.
Diabetic retinopathy is a complication of diabetes, caused by high-blood sugar levels damaging the retina. It can lead to blindness if left undiagnosed and untreated.